Alert archive / West Virginia / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Charleston, WV

March 10, 2017Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind chill advisory at Mar 10, 2017, 1:02 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 11, 2017, 12:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2017, 1:02 PM EST (18:02 UTC)
In effect from
Mar 11, 2017, 12:00 AM EST
Expired
Mar 11, 2017, 8:00 AM EST
In force
8 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS41 KRLX 101802
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
102 PM EST Fri Mar 10 2017

WVZ523-526-110215-
/O.NEW.KRLX.WC.Y.0003.170311T0500Z-170311T1300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
102 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST SATURDAY...

The National Weather Service in Charleston has issued a Wind
Chill Advisory, which is in effect from midnight tonight to 8 AM
EST Saturday.

* LOCATIONS...Higher ridges of Pocahontas and Randolph counties.

* HAZARD TYPES...Dangerous wind chill values.

* WIND CHILL READINGS...As low as 11 below zero due to
  temperatures in the single digits and low teens combined with 
  northwest winds of 10-15 mph.

* TIMING...Late tonight into early Saturday morning.

* IMPACTS...Bitter wind chills may produce frostbite with
  prolonged exposure to the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken. 
If you venture outdoors...make sure you wear a hat and gloves.

&&

$$

Zwier
3 follow-up statements
111 
WWUS41 KRLX 110210
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
910 PM EST Fri Mar 10 2017

WVZ523-526-111015-
/O.CON.KRLX.WC.Y.0003.170311T0500Z-170311T1300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
910 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST
SATURDAY...

* LOCATIONS...Higher ridges of Pocahontas and Randolph counties.

* HAZARD TYPES...Dangerous wind chill values.

* WIND CHILL READINGS...As low as 15 below due to temperatures of
  5 to 15 degrees above zero, combined with northwest winds of
  10-15 mph.

* TIMING...Overnight into early Saturday morning.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you venture outdoors...make sure you wear a hat and gloves.

&&

$$

TRM
519 
WWUS41 KRLX 111129
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
629 AM EST Sat Mar 11 2017


WVZ523-526-111300-
/O.CON.KRLX.WC.Y.0003.000000T0000Z-170311T1300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
629 AM EST Sat Mar 11 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* LOCATIONS...Higher ridges of Pocahontas and Randolph counties.

* HAZARD TYPES...Dangerous wind chill values.

* WIND CHILL READINGS...As low as 13 below.

* TIMING...into early Saturday morning.

* IMPACTS...Dangerous wind chills may quickly produce frostbite 
  on exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you venture outdoors...make sure you wear a hat and gloves.

&&

$$
806 
WWUS41 KRLX 111303
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
803 AM EST Sat Mar 11 2017

WVZ523-526-111415-
/O.EXP.KRLX.WC.Y.0003.000000T0000Z-170311T1300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
803 AM EST Sat Mar 11 2017

...WIND CHILL ADVISORY HAS EXPIRED...

With plenty of sunshine temperatures are warming this morning, 
thus the wind advisory has been allowed to expire as scheduled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Mar 10, 12:33 PM EST, 29 minutes earlier.

Area forecast discussion, Mar 10, 12:33 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1233 PM EST Fri Mar 10 2017

.SYNOPSIS...
Cold front exits east across the eastern mountains by mid
morning. Weekend system mainly stays south. Clipper early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM Friday...

Snow showers tapering off quickly across most of the CWA. Should
hang on a bit longer with NW flow and some moisture off the
lakes. Seeing some sunshine peaking through the clouds across
the west, but expect the sky to fill back in some as cumulus
popup and drift through this afternoon.

Cold air continues to drain in behind this mornings cold front,
with a chilly night on tap. Still have some lingering winds
across the higher terrain too. This puts us fairly close to
wind chill advisory criteria for the ridges of Pocahontas and
Randolph. Have not gone with a wind chill advisory just yet,
plan to re-evaluate when all model guidance is in early this
afternoon.

Clouds begin to increase again late tonight into Saturday ahead
of the system headed to our south. Have some very low end POPs
sneaking into SW VA by Saturday evening, which is a bit slower
than previous forecast.

Used a blend of short term models for temps, with teens and low
20s tonight and upper 20s to mid 30s for Saturday afternoon.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 405 AM Friday...

The trend further south continues for storm Saturday night. More
of a headline for this period should be the anomalously cold air
in place over the region. GEFS indicates T850 between -12C to
-14C Saturday, which would be be about 3 standard deviations
below usual values this time of year. Lows Saturday night will
be in the upper teens and low 20s, which will actually be a bit
warmer than Friday night thanks to cloud cover overhead.

As mentioned earlier, ensemble and operational guidance is now
in fairly good agreement with the system Saturday night into
Sunday morning. Low pressure tracks well to our south with
northern edge of the precip shield possibly extending as far
north as Raleigh County. However, our Southwest Virginia
Counties still have the best shot in seeing any accumulating
snowfall. Have basically cut snowfall amounts in half from
previous forecast and could have dropped totals more based on
current guidance. There is still some time for the forecast
track to drift a bit further north again, but if trend in the
guidance continues with 12Z runs today, then forecast totals
will likely drop below an inch in our forecast area.

Sunday is looking like a decent day as high pressure moves
overhead. This will allow for plenty of sun during the day and
temps will see a decent diurnal push as highs climb into the
upper 30s to low 40s across the region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 445 AM Friday...

After another cold start on Monday morning we will see a brief
warmup during the day with the passing of a warm front. However,
guidance is in decent agreement that this will be short lived
as cold air rushes back in Monday night. Forecast confidence is
starting to grow for the possibility of accumulating snow just
about everywhere from Monday night through mid week. How much
snow we see is still quite uncertain at this time, but
confidence is very high that temperatures will be well below
average this time period.

A deep upper trough drops over Eastern U.S. Monday night and
amplifies Tuesday. There are some differences right now in the
guidance on where exactly a strong surface low develops and
tracks up the East Coast. This will greatly impact QPF amounts
and how much cold air is in place as well.  The ECMWF
intensifies this system rapidly and much earlier than the GFS.
The GFS is much slower in phasing and develops the low near
Delmarva while the ECMWF develops the low off the Carolinas.
The GFS Ensemble mean though is close to the ECMWF solution and
given the ECMWF's great reputation over the years it's hard not
to lean more it's solution. With that said, it is very tough to
put much confidence in any solution at this time being 4 days
out, but it should just be noted that the potential is there
for heavy snow across the mountains and accumulating snow
elsewhere.

After this system passes it will pull very cold air down into
the area. Wraparound snow will be possible and snowfall may also
be enhanced by a clipper system diving south into the base of
the upper trough Tuesday night. Snow showers will be possible
right into the middle of the week until arctic high pressure
moves in for Thursday.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
As of 1230 PM Friday...

Still have some lingering MVFR to IFR across mainly the eastern
half of the CWA as snow showers taper of and clouds begin to
scatter and lift. Should transition to all VFR through the
afternoon. Cannot rule out a passing snow shower through this
afternoon...mainly in the mountains. These could lead to brief
reductions in visibility.

Generally a quiet night, although gusty NW winds will continue
in the mountains.

Cirrus will begin streaming in on Saturday ahead of a system
that will dig to our south Saturday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of improving conditions may vary an
hour or two.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  L    L    L    M    H    H    H    H    H    H    H    M
EKN CONSISTENCY  L    L    L    L    H    H    M    M    H    M    H    M
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  L    L    M    H    M    M    H    H    H    H    M    L

AFTER 18Z SATURDAY...
Low chance of IFR across the south in snow Saturday night. IFR
possible in snow area wide Monday night through Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...Freeze Warning from 11 PM this evening to 10 AM EST Saturday
     for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...MZ/MPK
NEAR TERM...MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MZ
Hazardous weather outlook, Mar 10, 5:17 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
517 AM EST Fri Mar 10 2017

OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-039-040-
517>526-111030-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
517 AM EST Fri Mar 10 2017

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northeast West Virginia, northern West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024-025-033-034-515-516-111030-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
517 AM EST Fri Mar 10 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A low pressure system will move across the Tennessee valley
Saturday night, with snow spreading into the area. While
accumulating light snow is likely, there is still some uncertainty
regarding the exact track of this system, which will ultimately
determine snowfall amounts. Winter weather headlines may eventually
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-111030-
Greenup-Carter-Boyd-Lawrence KY-
517 AM EST Fri Mar 10 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

Nearby

Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.